Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Recieved medication for shingles and cleared up. Having itchy skin that feels like needles. Can shingles cause the itching ?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 988 Questions
i had shingles within the last year,i received medication for this and its cleared up ,but now i have itchy skin that feels like needles and all i do is itch myself can the shingles that i had be causing the itchy skin, im miserable,,plz help nthank you
Posted Sat, 5 May 2012 in Skin Hair and Nails
Answered by Dr. Bharat Chawda 2 hours later

Thank you for posting the query.

Shingles (Herpes zoster) occurs on one side of the body which is associated with multiple blisters and pain. It involves particular areas of the body like face, chest, abdomen, thigh etc. I suppose this is what you had experienced. Kindly mention the area of the body involved.

Once these lesions subside one may develop pain and burning sensation over the affected area.This can happen any time and even after few months of the disease.
This is known as POST HERPETIC NEURALGIA (PHN). It’s a common condition and we often see following shingles. I understand that it is quite a miserable and irritating condition to have.

There are limited medicines available for this. Apart from pain killers one may consider taking Tablet. Gabapentin or Pregabalin for a long time. These are prescription drugs, you need your doctor’s prescription for the same. Since you have not mentioned your age, I should tell you that it is not advised in children below 12 years of age or even in very elderly age groups or in renal impaired patients.

Other options like Amitriptyline and Chlordiazepoxide are also there, which are anti depressive medicines, but works good in case of PHN.

All these medicines are prescription based, so you should consult a Dermatologist who can prescribe them to you in proper dose.

Hope I've answered your query.

Should you have additional concern regarding the same, I would be happy to address it.

Dr.Bharat chawda
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor